Connecticut, 2010Flash Flood in Connecticut, July 13, 2010
July 13, 2010 · NWS OKX · 1 event in 1 county or zone
A prefrontal trough developed over the area, which became the focus for thunderstorms that produced heavy rain and flash flooding in Fairfield County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prefrontal trough developed over the area, which became the focus for thunderstorms that produced heavy rain and flash flooding in Fairfield County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 13, 4:21 PM EST, 39 minutes earlier.
Area forecast discussion, Jul 13, 4:21 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
521 PM EDT TUE JUL 13 2010
.SYNOPSIS...
LOW PRESSURE WILL UP THE COAST TONIGHT AND MERGE WITH A COLD FRONT
WEDNESDAY. A WEAK RIDGE OF HIGH PRESSURE WILL BUILD OVER THE
REGION THROUGH THE END OF THE WEEK...FOLLOWED BY A COLD FRONTAL
PASSAGE OVER THE WEEKEND. HIGH PRESSURE WILL BUILD SOUTH OF THE
REGION FOR THE BEGINNING OF NEXT WEEK.
&&
.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
MAIN TSTMS TRACKING NEWD ACROSS LI AND CT THIS AFTERNOON.
SCATTERED TSTMS AND SHRA DEVELOPING S AND W OF THE METRO...BUT
INSTABILITY IS LIMITED AFTER THE MCV WORKED OVER THE AIRMASS.
ADDITIONAL DEVELOPMENT IS IN QUESTION FOR THE REMAINDER OF THE
EVENING. SUBSIDENCE FROM DEPARTING COMPLEX AND WORKED OVER
ENVIRONMENT ARE LIMITING FACTORS. HAVE TRENDED POPS DOWN.
THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE ATLANTIC
SHORES THROUGH THIS EVENING.
&&
.SHORT TERM /MIDNIGHT TONIGHT THROUGH THURSDAY NIGHT/...
KEPT POPS BELOW CATEGORICAL WITH BOTH THE NAM AND GFS INDICATING
THE BEST LLJET FORCING E OF THE AREA TOWARDS CAPE COD. STILL
SCATTERED COVERAGE IS ANTICIPATED...ESPECIALLY BY MORNING AS THE
H5 TROF APPROACHES AND THE MAIN LOW OVER NRN DE TRACKS N INTO THE
CWA. COLD FRONT WILL BE RIGHT BEHIND THE LOW AND THE TWO WILL
PHASE NE OF THE CWA. TSTMS ARE ONGOING BEHIND THE FRONT ACROSS MI
AND OH...SO EXPECT THIS TO BE THE CASE AFTER THE FRONTAL PASSAGE
WED INTO THE EVENING UNTIL THE UPR TROUGH AXIS CLEARS THE AREA
AFTER 00Z.
MAINLY DRY WEATHER THEN SETS IN FOR THU AS HEIGHTS RISE. THERE ARE
SOME INDICATIONS THAT A WEAK MID LEVEL WAVE WILL SUPPRESS HEIGHTS
AND RESULT IN ISOLATED SHRA/TSTMS...BUT WILL FOLLOW THE
THERMODYNAMICS OF THE NAM AND KEEP THE FORECAST DRY.
HIGHEST UNCERTAINTY IN TEMPS WED...WITH CLOUD COVER THE MAIN
ISSUE. HAVE FOLLOWED A CLOUDIER AND THEREFORE COOLER SOLUTION. FOR
THU...HEAT BUILDS WITH LOW 90S EXPECTED IN THE METRO. HEAT INDEX
WILL LIKELY HIT 95. A HEAT ADVISORY MAY BE REQUIRED FOR THE CITY
AS TEMPS WILL REMAIN WARM ON FRI.
THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE ATLANTIC SHORES WEDNESDAY.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
ON FRIDAY...A COLD FRONT BEGINS TO MAKE A SLOW APPROACH FROM THE
NORTHWEST. SLIGHT CHANCE TO CHANCE POPS FOR SHOWERS AND
THUNDERSTORMS FRIDAY AFTERNOON. 850MB TEMPS FRIDAY WILL LIKELY BE A
COUPLE OF DEGREES WARMER THAN THURSDAY...WITH HIGHS REACHING THE
MID-UPPER 90S OVER NORTHEAST NJ. HEAT INDICES IN NYC MAY EXCEED 95
DEGREES FOR A SECOND STRAIGHT DAY...SO THIS WILL NEED TO BE
MONITORED FOR A POTENTIAL HEAT ADVISORY.
UNSETTLED WEATHER POSSIBLE OVER THE WEEKEND AS THE COLD FRONT SLOWLY
MOVES THROUGH THE REGION SATURDAY AND SATURDAY NIGHT. SCATTERED
AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE
FRONT. WITH DEW POINTS IN THE LOWER 70S AND PLENTY OF MOIST AIR
ALOFT...HEAVY DOWNPOURS WILL BE POSSIBLE WITH ANY THUNDERSTORMS
THAT DEVELOP. CONTINUED CHANCE OF THUNDERSTORM ACTIVITY SAT
NIGHT...BASICALLY TO REFLECT DIFFERENCES IN TIMING OF FRONTAL
PASSAGE BETWEEN GFS AND EUROPEAN MODELS.
THE FRONT IS EXPECTED TO MOVE EAST OF THE REGION BY SUNDAY
MORNING...WITH IMPROVING WEATHER AND LOWER HUMIDITY. HIGHS SHOULD
BE IN MAINLY IN THE UPPER 80S SUNDAY THROUGH TUESDAY...SLIGHTLY
COOLER ALONG THE SHORE.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
LARGE AREA OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS IMPACTING NY
TRACON AIRSPACE. THE BACK EDGE OF THIS PRECIP IS MOVING THROUGH
KEWR/KTEB AT TIME...AND WILL CLEAR OUT OF THE JFK/LGA/HPN
TERMINALS WITHIN THE HOUR.
SOME UNCERTAINTY ON TIMING OF SHOWERS OVERNIGHT...AS WELL AS MVFR
CONDITIONS DUE TO FOG.
NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KEWR FCSTER COMMENTS: BRIEF PERIODS OF IFR IN SHOWERS TONIGHT.
KJFK FCSTER COMMENTS: BRIEF PERIODS OF IFR IN SHOWERS TONIGHT.
KLGA FCSTER COMMENTS: BRIEF PERIODS OF IFR IN SHOWERS TONIGHT.
KTEB FCSTER COMMENTS: BRIEF PERIODS OF IFR IN SHOWERS TONIGHT.
KHPN FCSTER COMMENTS: BRIEF PERIODS OF IFR IN SHOWERS TONIGHT.
KISP FCSTER COMMENTS: BRIEF PERIODS OF IFR IN SHOWERS TONIGHT.
OUTLOOK FOR 18Z WED THROUGH SUN...
WED...SUB VFR IN SHOWERS THRU AFTERNOON THEN GRADUAL IMPROVEMENT
TO VFR.
WED NGT-FRI MORN...VFR.
FRI AFTN- SUN...LOW CHANCE OF SUB- VFR CONDITIONS IN SHOWERS/TSTMS.
&&
.MARINE...
MODEL DATA IS EXTREMELY CLOSE TO WAVE HEIGHTS OVER THE ATLANTIC.
FOR THIS REASON HAVE ISSUED A SCA FOR SEAS ON THE OCEAN AHEAD OF
THE APPROACHING LOW. ALL OTHER AREAS BELOW CRITERIA. SEAS REMAIN
UP ON THE OCEAN AND THE ADVISORY MAY NEED TO BE EXTENDED INTO WED
NIGHT.
HIGH PRES THEN BUILDS OVER THE WATERS WITH SEAS SUBSIDING THROUGH
THU NIGHT.
A SLOW-MOVING COLD FRONT APPROACHES THE REGION FRIDAY AND PASSES
THROUGH THE WATERS LATE SATURDAY. WINDS AND SEAS ARE EXPECTED TO
INCREASE AHEAD OF THE FRONT FRIDAY-SATURDAY...BUT ARE EXPECTED TO
REMAIN BELOW SCA CRITERIA AT THIS TIME. CONDITIONS BECOME MORE
TRANQUIL AGAIN SUNDAY AFTER THE FRONTAL PASSAGE.
&&
.HYDROLOGY...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVERNIGHT. FLASH
FLOOD GUIDANCE REMAINS HIGH SO A FLOOD WATCH WILL NOT BE ISSUED.
THE MAIN THREAT WILL BE FOR MINOR URBAN FLOODING IN LOCALIZED
HEAVY RAIN.
ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN
ON WED...WITH MAINLY DRY WEATHER THEREAFTER UNTIL A FRONTAL
PASSAGE OVER THE WEEKEND.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 6 AM TO 6 PM EDT
WEDNESDAY FOR ANZ355.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM MIDNIGHT TONIGHT
TO 6 PM EDT WEDNESDAY FOR ANZ350-353.
&&Hazardous weather outlook, Jul 13, 2:57 PM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
357 PM EDT TUE JUL 13 2010
CTZ005>012-NJZ002>006-011-NYZ067>074-078-079-142000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
357 PM EDT TUE JUL 13 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN TONIGHT. MINOR URBAN FLOODING WILL BE THE MAIN
THREAT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NYZ075>077-080-081-142000-
KINGS (BROOKLYN)-QUEENS-NASSAU-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
357 PM EDT TUE JUL 13 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN TONIGHT. MINOR URBAN FLOODING WILL BE THE MAIN
THREAT.
IN ADDITION...THERE IS A MODERATE RISK FOR RIP CURRENTS THIS EVENING
ALONG THE ATLANTIC SHORES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-142000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
357 PM EDT TUE JUL 13 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
JMC
Flash Flood, Fairfield
- When
- July 13, 5:00 PM EST to 5:50 PM EST
- Where
- Fairfield County, 1.17 mi WSW of Germantown to 0.93 mi SW of Germantown
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 41.392, -73.450
In Danbury, vehicles became stuck in high water on Main Street near Elmwood Park, one of which had water over its hood. Beaver Brook Rd. and Commerce Dr. were also under a few feet of water. The ASOS at Danbury Airport reported a daily total rainfall amount of 1.20 inches while a cooperative observer in Danbury recorded a daily total of 3.21 inches. A meteorologist at the Connecticut Weather Center reported 2 inches of rain had fallen in 33 minutes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Georgia, July 13, 20102 deaths · $167,000 · 54 kt wind · 4 events
- Flash Flood and Hail in North Dakota, July 13 to 14, 20102 injured · $17 million · 5 in hail · 55 events
- Flash Flooding and Damaging Winds in North Carolina, July 13 to 14, 20101 death · $9,000 · 50 kt wind · 10 events
- Flash Flooding in Pennsylvania, July 13, 20101 death · 5 events
- Tornadoes and Hail in North Carolina, July 13, 20101 injured · $1.1 million · EF1 · 19 events
- Hail and Damaging Winds in North Carolina, July 13, 2010$125,000 · 1 in hail · 15 events
- Flash Flooding in West Virginia, July 13, 2010$210,000 · 2 events
- Flash Flood and Hail in North Dakota, July 13, 2010$110,000 · 61 kt wind · 11 events
- Flash Flooding in New York, July 13, 2010$130,000 · 5 events
- Flash Flooding and Damaging Wind in West Virginia, July 13, 2010$130,000 · 65 kt wind · 4 events
- Flash Flood in Ohio, July 13, 2010$150,000 · 1 event
- Lightning Strike in Indiana, July 13, 2010$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250297.